Did you know that roughly one in ten Americans takes an antidepressant, according to Harvard Health? In fact, antidepressants are the third-most common medications prescribed to people in the U.S..
Selective serotonin reuptake inhibitors (SSRIs) are a popularly prescribed type of antidepressant drug. They are widely prescribed because they tend to be effective for reducing depression, anxiety, and other mood disorders without many side effects. Common types of SSRIs include citalopram (Celexa), paroxetine (Paxil), sertraline (Zoloft), and escitalopram (Lexapro).
Although these drugs may not cure depression, they can reduce the condition’s symptoms. Unfortunately, though, when people attempt to stop using these drugs, especially after they’ve been taking them at higher doses, they can experience some difficult side effects.
Safe, Effective, and Popular
In recent decades, the use of antidepressants has increased by as much as 400 percent. SSRI’s are usually a physician’s first choice when treating someone with persistent or even severe depression because they are associated with a high degree of efficacy and are generally safe with few side effects. They’re often used in conjunction with cognitive behavioral therapy (CBT).
Before the development of SSRIs, the pharmaceutical realm had few drugs to treat mood disorders such as depression and general anxiety. Then fluoxetine, better known to the world by the brand name “Prozac,” gained FDA approval in 1987. The medication revolutionized the treatment of depression and paved the way for the development of other SSRIs with fewer side effects.
Prozac also helped to bring the problem of depression out into the open. People grew less hesitant to talk about their depression and to seek treatment. (Of course, Prozac is not without some side effects. Pharmaceutical companies have continued to refine and produce SSRIs with fewer side effects.)
SSRIs and Their Effects
The brain on its own produces certain ‘feel-good’ chemicals—among them, the neurotransmitter serotonin. Serotonin is associated with feelings of relaxation and calm. Typically, it is absorbed by the bloodstream after circulating in the brain, but, depending on the person, this process can leave the brain without enough serotonin to produce those feelings of relaxation and calm. SSRIs do not generate the production of serotonin but instead facilitate the reuptake of serotonin in the brain, preventing its absorption by the bloodstream.
This mechanism of action by SSRIs is therapeutic for depression because researchers have linked the disorder to lower levels of serotonin and dopamine in the brain. Because SSRIs cause more serotonin to remain in circulation in the brain, the individual experiences less depressive symptoms. In fact, many people report feeling completely back to normal when taking these medications.
Although SSRIs are similar in nature to one another, their side effects and tolerability can vary from one person to the next. Similarly, the dosage can differ markedly between individuals as well.
While, generally speaking, there are fewer side effects associated with these drugs, there can be effects aside from the reduction in depressive symptoms. First, SSRIs don’t work optimally for people in every case. Some people do not experience relief from their depression and may require different types of antidepressants or even a combination of them to experience relief. Some common side effects of SSRIs include:
- Drowsiness or fatigue
- Dry mouth
- Weight gain
- Sexual dysfunction
For some people, these side effects will diminish in time. Others may find them intolerable. Physicians may replace an SSRI with another if one is causing too many unpleasant side effects. A change in prescription sometimes helps.
One question that often pops up in conjunction with these drugs is: How long should an individual take them? Answers vary. Patients who experience circumstantial depression and have no prior history of clinical depression may eventually choose to discontinue their use after a year. On the other hand, people who have habitual depression may choose to take these drugs indefinitely to guard against severe depressive episodes.
What Happens When SSRIs Are Suddenly Stopped?
Going off SSRIs without tapering off of them under the direction of a psychiatrist can cause antidepressant withdrawal symptoms. Unlike withdrawal from a narcotic or powerfully addictive drug, these withdrawal symptoms aren’t regarded as medically dangerous, but they can be downright uncomfortable. They occur because the brain’s neurons haven’t had the chance to adapt to the suddenly reduced level of neurotransmitters. Some people experience headaches or increased irritability. Other symptoms can include nausea, insomnia, tiredness, and/or anxiety. In severe cases, a person might experience a range of flu-like symptoms that include chills and achiness.
Immediate discontinuation of SSRIs can also produce symptoms of depression—some quite severe. Some people may even experience suicidal thoughts. This can be confusing because patients may not be able to tell if their depression is merely part of the withdrawal process or a return of their clinical depressive symptoms. According to medical practitioners, if depressive symptoms show up within days or possibly even weeks of discontinuation, they are most likely associated with SSRI withdrawal. If the symptoms develop later or gradually, they may constitute a relapse of the depression.
Ultimately, these withdrawal symptoms will improve with time, but they can be unpleasant for days and possibly even weeks. In time, the brain readjusts and people should experience a return to their normal state. If depressive symptoms do arise and gradually worsen, it’s best to consult a psychiatrist or doctor, if they don’t improve within a few weeks or if they become severe.
Tapering and SSRIs
Healthcare providers typically recommend that patients not quit using SSRIs cold turkey. In most cases, doctors encourage patients to taper off SSRIs with diminishing doses. Patients in consultation with their doctor should carefully consider their history of depression and if stopping the use of these medications is in their best interest.
Doctors can guide patients through this decision-making process. Some people may wish to go off antidepressants after six months to a year, but doctors recommend that patients who have had more than three recurrences of depression remain on SSRIs or another antidepressant for at least two years.
Clinicians are not likely to recommend going off antidepressants during major life changes or during stressful events like divorce or illness. Ideally, patients should feel stable and confident that they are functioning well before tapering off their medication. Patients who do decide to stop using SSRIs should discuss a tapering plan with their doctor. Most clinicians will recommend reducing the medication dose incrementally, often with a space of six weeks between reductions. This schedule can vary in accordance with the current dose a patient is taking, the type of SSRI in question, and the length of time they’ve been taking the medication.
Clinician are also likely to encourage patients to keep track of their moods and report any serious mood disturbances. They will also recommend that patients take self-support seriously. Counseling, exercise, and reliance on a support system can help people maintain their mental health and keep depressive symptoms in check. In fact, it’s been shown that people who exercise at least three times a week are less likely to experience a recurrence of their depression.
Help at FHE for Depression/SSRI Taper
FHE Health specializes in mental health treatment as well as substance addiction therapy. Our clinicians have the expertise to treat patients with all types of mood disorders, including anxiety and depression. SSRIs are an important drug in the arsenal of treatments for mental illness. Our psychiatrist and medical team prescribe them and also routinely help patients taper off of these drugs.
It’s important for patients to remember that each individual, their brain chemistry, and their circumstances are different. Some people may need to rely on SSRIs for a longer period of time or indefinitely. Others will be able to safely and smartly taper off an SSRI with the help of our doctors.
If you are experiencing depression or you are thinking about stopping the use of your SSRI medication, you can rely on FHE Health for trusted medical guidance and support.